Journal of the American Veterinary Medical Association · 1998 · 163 citations · 0 references
Veterinary MedicineToxicologyVeterinary ToxicologyHepatologyHepatotoxicologyToxicologic PathologyHepatic NecrosisHepatic ToxicityHepatocellular NecrosisHepatotoxicity MechanismsLiver DiseaseVeterinary Drug HepatotoxicityAcute Hepatic NecrosisClinical Diagnosis Of HepatotoxicityClinicopathologic FeaturesDrug-induced Hepatocellular NecrosisHepatocellular Liver InjuryHepatocellular ToxicityLiver ToxicopathologyToxicology Of Veterinary Drugs
A diagnosis of hepatocellular toxicosis attributable to carprofen administration was made in 21 dogs on the basis of development of clinical signs and clinicopathologic abnormalities associated with hepatic disease and histopathologic documentation of hepatic necrosis. Clinical signs of toxicosis were anorexia, vomiting, and icterus. Hyperbilirubinemia and high serum activities of alanine transaminase, alkaline phosphatase, and aspartate transaminase were the most notable clinicopathologic abnormalities. In 7 of 9 dogs in which urinalyses were performed, abnormalities suggestive of renal tubular disease were detected. Clinical course of toxicosis was variable; however, most dogs had resolution of clinical signs and improvement or resolution of biochemical abnormalities with discontinuation of the drug and administration of supportive care. As with any medication, clients should be informed of possible adverse effects and reactions associated with administration of carprofen. In the event of those signs, clients should be instructed to immediately discontinue administration of carprofen to their dog and contact their veterinarian.